Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Melbourne, FL

April 7, 2005Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 7, 2005, 6:17 PM EDT for Volusia County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 6:17 PM EDT (22:17 UTC)
Expired
Apr 7, 2005, 7:00 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 102 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:25 AM EDTSevere Thunderstorm WatchSPC8 hr
Apr 7, 5:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 072217
SVRMLB
FLC127-072300-
/O.NEW.KMLB.SV.W.0030.050407T2217Z-050407T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
617 PM EDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...SOUTH DAYTONA...PORT ORANGE...PONCE
  INLET...OAK HILL...NEW SMYRNA BEACH...MAYTOWN...EDGEWATER...DAYTONA
  BEACH

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF MAYTOWN...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGEWATER...9 MILES NORTHWEST OF ELDORA AND 9 MILES NORTHWEST OF
  APOLLO BEACH BY 625 PM EDT
  NEW SMYRNA BEACH AND BETHUNE BEACH BY 630 PM EDT
  PONCE INLET BY 635 PM EDT
  7 MILES SOUTHEAST OF WILBUR BY THE SEA BY 640 PM EDT

LAT...LON 2887 8114 2872 8096 2892 8038 2954 8072
      2912 8112

$$

MRV
1 follow-up statement
000 
WWUS52 KMLB 072239
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
638 PM EDT THU APR 7 2005

FLC127-072300-
/O.CON.KMLB.SV.W.0030.000000T0000Z-050407T2300Z/
VOLUSIA FL-
638 PM EDT THU APR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
EASTERN VOLUSIA COUNTY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND 
DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR 
EDGEWATER...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL ALSO
PRODUCE EXCESSIVE LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDAR ISLAND...TURTLE MOUND...EDGEWATER NOW
  BETHUNE BEACH AND 6 MILES SOUTHEAST OF NEW SMYRNA BEACH BY 630 PM
  EDT

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2887 8114 2872 8096 2892 8038 2954 8072
      2912 8112

$$

MRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:36 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 7, 2:36 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
236 PM EDT THU APR 7 2005

.DISCUSSION...

...SEVERE STORMS POSSIBLE THROUGH THIS EVENING...

REST OF THIS AFTERNOON/TONIGHT...LATEST RADAR LOOPS WERE SHOWING TWO
LINES OF STORMS OVER THE EASTERN/NORTH CENTRAL GULF. THE BOTTOM
PORTION LINE OVER THE EASTERN GULF SHOWS APPARENT STRENGTHENING
TREND LAST SEVERAL TAMPA RADAR SWEEPS. SECOND LINE LINE OF STORMS
WAS DEVELOPING ABOUT 100 MILES BEHIND THE LEADING BAND OF STORMS
OVER THE BIG BEND/EASTERN GULF. LATEST RUC40 UPDATE SHOWED
STRENGTHENING MID AND UPPER LEVEL DYNAMICS/INCREASING UPR DIVERGENCE
...COLD POCKET OF AIR AT 500MB OVER THE NORTH CENTRAL GULF COAST AND
CENTRAL GULF WATERS. THESE PARAMETERS SHOULD MOVE ACROSS THE
NORTHERN CWA LATE AFTERNOON/EVENING KEEPING THREAT OF STRONG/SEVERE
STORMS IN THE FORECAST. STRONG VORTICITY ADVECTION AND INCREASING
LARGE SCALE LIFT/DIV Q THROUGH MID/UPPER LEVEL COLUMN SHOULD THEN
MAINTAIN HIGH PROBABILITY OF THUNDER AFTER MIDNIGHT FROM
ORLANDO-CAPE CANAVERAL SOUTH. OVERNIGHT LOWS LOOK GOOD WHEN TAKING
INTO CONSIDERATION ANY RAIN COOLED AIR FROM STORM DOWNDRAFTS.

FRI...BAND OF CONVECTION SHOULD BE OVER FAR SOUTHERN SECTIONS EARLY
IN THE DAY THEN SHIFT SOUTHEAST OF THE AREA BEFORE NOON.  DRYING
WILL WORK INTO THE REGION BEHIND THE WEAKENING COLD FRONT DRIVING
THE DEEP CONVECTION.  PRECIPITABLE WATER VALUES ARE FORECAST TO FALL
TO AROUND AN INCH.  DEEP LAYER CYCLONIC FLOW HOWEVER WILL LEAD TO
DESTABILIZATION DURING AFTERNOON HEATING.  LIMITED DEEP MOISTURE
SHOULD HOLD COVERAGE OF CONVECTION TO SCATTERED...WITH AFTERNOON
DEVELOPMENT PROBABLY HAVING THE MOST COVERAGE IN THE NORTH WHERE
MINUS 14-15 DEGREE 500 MB TEMPS ARE PROGGED.  COULD SEE A FEW STORMS
PRODUCING HAIL IF INCREASING APRIL SUN ANGLE DOES ITS THING AND
PRODUCES ENOUGH INSTABILITY.

SAT...UPPER TROUGH WILL SHIFT EAST OF THE AREA BY EARLY IN THE DAY
SO LARGE SCALE SUBSIDENCE WILL PRODUCE DRYING.  STILL COULD BE SOME
LOW CLOUDS AS LOW LEVEL MOIST CYCLONIC FLOW LINGERS.

SUN-MON...SURFACE RIDGE ALONG THE EAST COAST WILL SWING WINDS TO
ONSHORE BUT RIDGE ALOFT WILL KEEP DEEP MOISTURE LIMITED SO CONTINUED
DRY CONDITIONS.

TUE-THU...MODELS NOT IN TOO BAD OF AGREEMENT IN NEXT LOW PRESSURE
SYSTEM MOVING EASTWARD ACROSS THE MISSISSIPPI VALLEY...BUT FURTHER
NORTH THAN THE CURRENT ONE.  HAVE KEPT A DRY FORECAST FOR TUE AND A
CHANCE FOR STORMS WED.  WITH TIMING/STRENGTH UNCERTAINTIES...SOME
ACTIVITY COULD COME IN AS EARLY AS LATE TUE THOUGH.  ALSO IF SYSTEM
STAYS FAR ENOUGH TO THE NORTH...THERE WILL BE LIMITED DRYING THU SO
HAVE KEPT CHANCE POPS GOING THEN.

&&

.MARINE...ADVISORY TONIGHT SHOULD GIVE WAY TO IMPROVING CONDITIONS
DURING THE DAY FRI AS WEST WINDS WORK IN BEHIND WEAKENING COLD FRONT
AND GRADIENT DECREASES.  OFFSHORE FLOW WILL CONTINUE SAT THEN A WEAK
BACKDOOR FRONT WILL PUSH OFF THE EASTERN SEABOARD SUNDAY WITH HIGH
PRESSURE RIDGE BEHIND IT RETURNING THE FLOW TO ONSHORE BY SUN
NIGHT.  THE FLOW WILL CONTINUE TO VEER EARLY NEXT WEEK WITH
INCREASING SOUTHEAST WINDS TUE AS STORM SYSTEM MOVES INTO THE
MIDDLE PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  78  58  77 /  80  30   0   0
MCO  64  80  59  78 /  70  30   0   0
MLB  66  80  60  78 /  70  30   0   0
VRB  68  81  59  78 /  60  30   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 137 EFFECTIVE UNTIL 7 PM FOR
LAKE/ORANGE/SEMINOLE/VOLUSIA.
LAKE WIND ADVISORY UNTIL 8 PM ALL COUNTIES.
SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.

&&

SHORT TERM...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Apr 7, 6:00 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR WATCH #138
NATIONAL WEATHER SERVICE MELBOURNE FL
600 PM EDT THU APR 7 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
080400-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SAINT LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
600 PM EDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

...SEVERE THUNDERSTORM WATCH #138 IN EFFECT FOR ALL COUNTIES OF EAST
CENTRAL FLORIDA UNTIL MIDNIGHT TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THUNDERSTORM IMPACT...
THE STORM SYSTEM SYSTEM WHICH BROUGHT SEVERE WEATHER TO PORTIONS OF
THE SOUTHEAST STATES OVER RECENT DAYS WILL IMPACT FLORIDA THIS
EVENING AND TONIGHT.  THIS SYSTEM HAS PRODUCED SEVERE WEATHER
IN MARION COUNTY...WHERE 70 MPH WIND GUSTS AND ONE INCH HAIL WERE
REPORTED.

BY EARLY EVENING...THE STRONG SQUALL LINE HAS PUSHED INTO NORTH
VOLUSIA AND NORTH LAKE COUNTIES. THIS LINE EXTENDED ACROSS THE
FLORIDA PENINSULA AND INTO THE GULF OF MEXICO.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND NORTH
OF THE I-4 CORRIDOR THROUGH THE EVENING. THE LINE WILL PUSH SOUTH OF
I-4 BY THROUGH THE EVENING AND WILL CONTINUE SOUTHWARD ACROSS
CAPE CANAVERAL AND THE ORLANDO METRO AREA...MAINLY AFTER 600 PM.

SEVERE WEATHER IN THE FORM OF HAIL...DAMAGING WINDS...OR BRIEF
TORNADOES MAY ACCOMPANY THE STRONGEST STORMS. A MODERATE THREAT WILL
EXIST FOR DAMAGING WIND AND HAIL...AND A LOW THREAT FOR TORNADOES.

THE LINE OF STORMS WILL THEN IMPACT AREAS SOUTH OF ORLANDO AND CAPE
CANAVERAL FROM MID EVENING INTO THE EARLY MORNING HOURS OF FRIDAY.
AS THE LINE MOVES FARTHER SOUTH...THE INTENSITY OF THE STORMS IS
EXPECTED TO LESSEN.

...FLOOD IMPACT...
THUNDERSTORMS WITH HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES PASSING
OVER THE SAME LOCATIONS MAY PRODUCE LOCALIZED STREET FLOODING NORTH
OF A LINE FROM ABOUT LAKE KISSIMMEE TO MELBOURNE.

...HIGH WIND IMPACT...
SOUTH WINDS OF 20 MPH WILL OCCASIONALLY GUST TO BETWEEN 25 AND 30 MPH
AHEAD OF THE THUNDERSTORM LINE. BOATERS ON INLAND LAKES ARE ADVISED
TO EXERCISE CAUTION.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS SHOULD BE ALERT FOR STORMS MOVING OFFSHORE FROM THE WEST AND
SOUTHWEST DURING THE LATE AFTERNOON AND EVENING. ORGANIZED STORMS MAY
PRODUCE WINDS IN EXCESS OF 34 KNOTS...ESPECIALLY NORTH OF COCOA
BEACH.

...WIND AND SEA IMPACT...
SOUTH WINDS OF 20 TO 25 KNOTS AND SEAS OF 4 TO 7 FEET WILL OCCUR IN
ADVANCE OF THE WEATHER SYSTEM THIS AFTERNOON AND TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR MARINE INTERESTS.

...RIP CURRENT IMPACT...
GUSTY SOUTHERLY WINDS WILL CREATE A STRONG NORTHWARD FLOWING CURRENT
ACROSS THE COASTAL WATERS. SWIMMERS ENTERING THE SURF TODAY SHOULD BE
PREPARED FOR THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON. A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD MONITOR THE WEATHER
TODAY. FORMAL ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

BRAGAW

In the hours before

Local storm report, Apr 7, 5:39 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
539 PM EDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             FRUITLAND PARK          28.86N 81.91W
04/07/2005  1.00 INCH        LAKE               FL   PUBLIC

            PUBLIC REPORT RELAYED FROM TV MEDIA

&&

MRT
Special weather statement, Apr 7, 5:40 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
540 PM EDT THU APR 7 2005

FLZ045-072215-
ORANGE-
540 PM EDT THU APR 7 2005

...STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL OVER SOUTHWEST
ORANGE COUNTY...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STORMS CAPABLE OF PRODUCING SMALL HAIL OVER THE ORLANDO
ATTRACTIONS AREA.   THE STORM WAS MOVING NORTHEAST AT 40 MPH. THESE
STORMS MAY PRODUCE COIN SIZE HAIL. IF THE INTENSIFY FURTHER A
WARNING WILL BE ISSUED.

PB
Local storm report, Apr 7, 5:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LADY LAKE               28.93N 81.93W
04/07/2005  0.25 INCH        LAKE               FL   TRAINED SPOTTER

            SE LADY LAKE. ALSO PEA SIZE HAIL IN VOLUSIA COUNTY AT 1
            MILE EAST OF I95 AND HWY 40

&&

MRT
Local storm report, Apr 7, 5:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
552 PM EDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 SW ORMOND BY THE SEA  29.29N 81.13W
04/07/2005  0.75 INCH        VOLUSIA            FL   TRAINED SPOTTER

            HAIL FROM 510 TO 520 PM.

&&

MRT
Local storm report, Apr 7, 6:08 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
608 PM EDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             PORT ORANGE             29.12N 81.03W
04/07/2005  0.25 INCH        VOLUSIA            FL   AMATEUR RADIO

            CLYDE MORRIS BLVD AND I95 EXIT 256

&&

MRT
Local storm report, Apr 7, 6:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
612 PM EDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ORLANDO INTERNATIONAL A 28.43N 81.32W
04/07/2005  1.00 INCH        ORANGE             FL   TRAINED SPOTTER

            METEOROLOGIST AT OIA REPORTED NICKEL TO QUARTER SIZE

&&

MRT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:18 PM EDTSevere Thunderstorm WarningMLBLake, Volusia57 min
Apr 7, 4:27 PM EDTSpecial Marine WarningMLB2 hr
Apr 7, 5:13 PM EDTSevere Thunderstorm WarningMLBVolusia62 min
Apr 7, 5:28 PM EDTSevere Thunderstorm WarningMLBLake62 min
Apr 7, 6:09 PM EDTSevere Thunderstorm WarningMLBOrange51 min
Apr 7, 6:29 PM EDTSpecial Marine WarningMLB2 hr
Apr 7, 6:35 PM EDTSevere Thunderstorm WarningMLBBrevard40 min
Apr 7, 6:43 PM EDTTornado WarningMLBBrevard40 min
Apr 7, 7:24 PM EDTSevere Thunderstorm WarningMLBBrevard67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.